Alert archive / South Carolina / High Surf Advisories in 2017
High Surf Advisory 3, NWS Charleston, SC
NWS Charleston, SC issued this high surf advisory at Sep 16, 2017, 3:23 PM EDT. It took effect at Sep 17, 2017, 8:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2017, 3:23 PM EDT (19:23 UTC)
- In effect from
- Sep 17, 2017, 8:00 AM EDT
- Expired
- Sep 17, 2017, 3:36 PM EDT
- In force
- 8 hr
- Issued by
- NWS Charleston, SC
The text
As transmitted.
083 WHUS42 KCHS 161923 CFWCHS COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 323 PM EDT SAT SEP 16 2017 GAZ117-119-139-141-SCZ048>051-170330- /O.NEW.KCHS.SU.Y.0003.170917T1200Z-170918T0000Z/ /O.NEW.KCHS.RP.S.0007.170917T1200Z-170918T0000Z/ COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 323 PM EDT SAT SEP 16 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY... ...HIGH RIP CURRENT RISK IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY. A HIGH RIP CURRENT RISK HAS ALSO BEEN ISSUED. THIS HIGH RIP CURRENT RISK IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. * LOCATIONS...COASTAL AREAS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. * BREAKING WAVE HEIGHTS...BUILDING TO 4 TO 6 FEET WITH OCCASIONAL HIGHER SETS GREATER THAN 7 FEET. * IMPACTS...LARGE BREAKING WAVES WILL BE DANGEROUS TO ANYONE WHO ENTERS THE SURF. THERE WILL ALSO BE DANGEROUS RIP CURRENTS AND POSSIBLE BEACH EROSION. * RIP CURRENTS...WIND AND WAVE CONDITIONS SUPPORT THE DEVELOPMENT OF VERY STRONG RIP CURRENTS. THESE RIP CURRENTS WILL BE LIFE THREATENING TO ANYONE WHO ENTERS THE SURF. PRECAUTIONARY/PREPAREDNESS ACTIONS... EVERYONE SHOULD REMAIN OUT OF THE WATER. MARINERS SHOULD USE EXTREME CAUTION...ESPECIALLY NEAR INLETS...CUTS AND BAYS. SWELLS APPROACHING THESE AREAS CAN LEAD TO LARGE...DANGEROUS BREAKING WAVES. KEEP A CLEAR DISTANCE AWAY FROM THE OCEAN. STRUCTURES SUCH AS PIERS AND JETTIES WILL BE PARTICULARLY TREACHEROUS. NO ONE SHOULD ENTER THE SURF DUE TO LIFE THREATENING RIP CURRENTS. && $$
4 follow-up statements
394 WHUS42 KCHS 170303 CFWCHS COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 1103 PM EDT SAT SEP 16 2017 GAZ117-119-139-141-SCZ048>051-171115- /O.CON.KCHS.SU.Y.0003.170917T1200Z-170918T0000Z/ /O.CON.KCHS.RP.S.0007.170917T1200Z-170918T0000Z/ COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1103 PM EDT SAT SEP 16 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... * LOCATIONS...COASTAL AREAS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. * BREAKING WAVE HEIGHTS...BUILDING TO 4 TO 6 FEET WITH OCCASIONAL HIGHER SETS GREATER THAN 7 FEET. * IMPACTS...LARGE BREAKING WAVES WILL BE DANGEROUS TO ANYONE WHO ENTERS THE SURF. THERE WILL ALSO BE DANGEROUS RIP CURRENTS AND POSSIBLE BEACH EROSION. * RIP CURRENTS...WIND AND WAVE CONDITIONS SUPPORT THE DEVELOPMENT OF VERY STRONG RIP CURRENTS. THESE RIP CURRENTS WILL BE LIFE THREATENING TO ANYONE WHO ENTERS THE SURF. PRECAUTIONARY/PREPAREDNESS ACTIONS... EVERYONE SHOULD REMAIN OUT OF THE WATER. MARINERS SHOULD USE EXTREME CAUTION...ESPECIALLY NEAR INLETS...CUTS AND BAYS. SWELLS APPROACHING THESE AREAS CAN LEAD TO LARGE...DANGEROUS BREAKING WAVES. KEEP A CLEAR DISTANCE AWAY FROM THE OCEAN. STRUCTURES SUCH AS PIERS AND JETTIES WILL BE PARTICULARLY TREACHEROUS. NO ONE SHOULD ENTER THE SURF DUE TO LIFE THREATENING RIP CURRENTS. && $$
301 WHUS42 KCHS 170747 CFWCHS COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 347 AM EDT SUN SEP 17 2017 GAZ117-119-139-141-SCZ048>051-171600- /O.CON.KCHS.SU.Y.0003.170917T1200Z-170918T0000Z/ /O.CON.KCHS.RP.S.0007.170917T1200Z-170918T0000Z/ COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 347 AM EDT SUN SEP 17 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * LOCATIONS...COASTAL AREAS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. * BREAKING WAVE HEIGHTS...BUILDING TO 4 TO 6 FEET WITH OCCASIONAL HIGHER SETS GREATER THAN 7 FEET. * IMPACTS...LARGE BREAKING WAVES WILL BE DANGEROUS TO ANYONE WHO ENTERS THE SURF. THERE WILL ALSO BE DANGEROUS RIP CURRENTS AND POSSIBLE BEACH EROSION. * RIP CURRENTS...WIND AND WAVE CONDITIONS SUPPORT THE DEVELOPMENT OF VERY STRONG RIP CURRENTS. THESE RIP CURRENTS WILL BE LIFE THREATENING TO ANYONE WHO ENTERS THE SURF. PRECAUTIONARY/PREPAREDNESS ACTIONS... EVERYONE SHOULD REMAIN OUT OF THE WATER. MARINERS SHOULD USE EXTREME CAUTION...ESPECIALLY NEAR INLETS...CUTS AND BAYS. SWELLS APPROACHING THESE AREAS CAN LEAD TO LARGE...DANGEROUS BREAKING WAVES. KEEP A CLEAR DISTANCE AWAY FROM THE OCEAN. STRUCTURES SUCH AS PIERS AND JETTIES WILL BE PARTICULARLY TREACHEROUS. NO ONE SHOULD ENTER THE SURF DUE TO LIFE THREATENING RIP CURRENTS. && $$
130 WHUS42 KCHS 171412 CFWCHS COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 1012 AM EDT SUN SEP 17 2017 GAZ117-119-139-141-SCZ048>051-172215- /O.CON.KCHS.SU.Y.0003.000000T0000Z-170918T0000Z/ /O.CON.KCHS.RP.S.0007.000000T0000Z-170918T0000Z/ COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1012 AM EDT SUN SEP 17 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATIONS...COASTAL AREAS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. * BREAKING WAVE HEIGHTS...BUILDING TO 4 TO 6 FEET WITH OCCASIONAL HIGHER SETS UP TO 7 FEET. * IMPACTS...LARGE BREAKING WAVES WILL BE DANGEROUS TO ANYONE WHO ENTERS THE SURF. THERE WILL ALSO BE DANGEROUS RIP CURRENTS AND POSSIBLE BEACH EROSION. * RIP CURRENTS...WIND AND WAVE CONDITIONS SUPPORT THE DEVELOPMENT OF VERY STRONG RIP CURRENTS. THESE RIP CURRENTS WILL BE LIFE THREATENING TO ANYONE WHO ENTERS THE SURF. PRECAUTIONARY/PREPAREDNESS ACTIONS... EVERYONE SHOULD REMAIN OUT OF THE WATER. MARINERS SHOULD USE EXTREME CAUTION...ESPECIALLY NEAR INLETS...CUTS AND BAYS. SWELLS APPROACHING THESE AREAS CAN LEAD TO LARGE...DANGEROUS BREAKING WAVES. KEEP A CLEAR DISTANCE AWAY FROM THE OCEAN. STRUCTURES SUCH AS PIERS AND JETTIES WILL BE PARTICULARLY TREACHEROUS. NO ONE SHOULD ENTER THE SURF DUE TO LIFE THREATENING RIP CURRENTS. && $$
354 WHUS42 KCHS 171936 CFWCHS COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE CHARLESTON SC 336 PM EDT SUN SEP 17 2017 GAZ117-119-139-141-SCZ051-180100- /O.CAN.KCHS.SU.Y.0003.000000T0000Z-170918T0000Z/ /O.NEW.KCHS.CF.Y.0022.170917T2100Z-170918T0100Z/ /O.CON.KCHS.RP.S.0007.000000T0000Z-170918T0000Z/ COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- COASTAL JASPER- 336 PM EDT SUN SEP 17 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A COASTAL FLOOD ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. THE HIGH SURF ADVISORY HAS BEEN CANCELLED. * RIP CURRENTS...WIND AND WAVE CONDITIONS SUPPORT THE DEVELOPMENT OF VERY STRONG RIP CURRENTS. THESE RIP CURRENTS WILL BE LIFE THREATENING TO ANYONE WHO ENTERS THE SURF. * LOCATIONS...COASTAL AREAS OF SOUTHEAST SOUTH CAROLINA AND LOW- LYING COASTAL AREAS OF SOUTHEAST GEORGIA. * TIDE LEVELS...PEAKING BETWEEN 9.1 AND 9.3 FEET MEAN LOWER LOW WATER. * TIMING...HIGH TIDE WILL OCCUR AROUND 641 PM AT FORT PULASKI. SHALLOW SALTWATER FLOODING WILL BE POSSIBLE 1 TO 2 HOURS BEFORE AND AFTER HIGH TIDE. RIP CURRENTS WILL BE POSSIBLE THROUGH THIS EVENING. * COASTAL FLOOD IMPACTS...INUNDATION OF SALTWATER IN AND NEAR LOW- LYING COASTAL AREAS COULD RESULT IN SOME ROADS BECOMING IMPASSABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED FOR THE POSSIBILITY OF IMPASSABLE ROADS. IF TRAVEL IS NECESSARY...DO NOT ATTEMPT TO DRIVE THROUGH WATER OF UNKNOWN DEPTH. NO ONE SHOULD ENTER THE SURF DUE TO LIFE THREATENING RIP CURRENTS. && $$ SCZ048>050-180100- /O.CAN.KCHS.SU.Y.0003.000000T0000Z-170918T0000Z/ /O.NEW.KCHS.CF.Y.0022.170917T2100Z-170918T0100Z/ /O.CON.KCHS.RP.S.0007.000000T0000Z-170918T0000Z/ BEAUFORT-COASTAL COLLETON-CHARLESTON- 336 PM EDT SUN SEP 17 2017 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A COASTAL FLOOD ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. THE HIGH SURF ADVISORY HAS BEEN CANCELLED. * RIP CURRENTS...WIND AND WAVE CONDITIONS SUPPORT THE DEVELOPMENT OF VERY STRONG RIP CURRENTS. THESE RIP CURRENTS WILL BE LIFE THREATENING TO ANYONE WHO ENTERS THE SURF. * LOCATIONS...COASTAL AREAS OF SOUTHEAST SOUTH CAROLINA INCLUDING DOWNTOWN CHARLESTON. * TIDE LEVELS...PEAKING BETWEEN 7.1 AND 7.4 FEET MEAN LOWER LOW WATER. * TIMING...HIGH TIDE WILL OCCUR AROUND 637 PM AT CHARLESTON. SHALLOW SALTWATER FLOODING WILL BE POSSIBLE 1 TO 2 HOURS BEFORE AND AFTER HIGH TIDE. RIP CURRENTS WILL BE POSSIBLE INTO EVENING HOURS. * COASTAL FLOOD IMPACTS...INUNDATION OF SALTWATER IN AND NEAR LOW- LYING COASTAL AREAS COULD RESULT IN SOME ROADS BECOMING IMPASSABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED FOR THE POSSIBILITY OF IMPASSABLE ROADS. IF TRAVEL IS NECESSARY...DO NOT ATTEMPT TO DRIVE THROUGH WATER OF UNKNOWN DEPTH. NO ONE SHOULD ENTER THE SURF DUE TO LIFE THREATENING RIP CURRENTS. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this high surf advisory went out at Sep 16, 1:24 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 16, 1:24 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
124 PM EDT Sat Sep 16 2017
.SYNOPSIS...
High pressure will extend south across the region through next
week. Tropical cyclone Jose will move north well offshore of
the Georgia and South Carolina coasts over the next few days.
&&
.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: Aloft, a weak mid/upper lvl low seen on water vapor
imagery will shift slowly over the Deep South toward the Southeast
United States while Atlantic high pressure weakens to the northeast
offshore. At the sfc, high pressure will build over the region while
Tropical Cyclone Jose shifts north well off the Southeast coast.
Given the pattern, a fair amount of subsidence will spread over
the region as evidenced by an inversion seen on the 12z CHS
sounding this morning. Subsidence along with a light northerly
wind will likely result in dry conditions over all locations of
Southeast South Carolina and Southeast Georgia this afternoon
and evening. Abundant sunshine will lead to another day of temps
a few degrees above normal. In general, temps will peak in the
upper 80s for most locations. A few locations could peak around
90 degrees inland.
Tonight: Dry conditions will persist with the influence of high
pressure over the region. The environment for fog will be less
favorable than the past few morning, no fog expected. Min
temperatures are forecast to range in the upper 60s inland to the
low 70s over the beaches.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
High pressure will persist inland while tropical cyclone Jose is
expected to move northward as a hurricane well off the South
Carolina and Georgia coasts. Mainly dry conditions are expected
through the period, although some showers and possibly a few
thunderstorms can't be ruled out especially near the SC coast where
deeper moisture associated with Jose and some upper shortwaves will
be found. Temperatures should stay above normal through the
period.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Tropical Cyclone Jose is forecast to be near the New England
coast mid to late week. Meanwhile another tropical cyclone could
be moving toward the Bahamas late next week. Closer to home
across southeast SC/GA a bit more upper troughing and deeper
moisture should prevail which will lead to a slightly better
chance of showers and thunderstorms, mainly toward the end of
the week.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected at both CHS and SAV terminals through
18Z Sunday.
Extended Aviation Outlook: No significant concerns through Thu.
&&
.MARINE...
This Afternoon and Tonight: Long period swell generated from
Tropical Cyclone Jose will gradually increase to 14-15 seconds
across the Georgia and South Carolina coastal waters this afternoon
into tonight, thus building seas. Small Craft Advisory level
conditions are now in effect for offshore Georgia waters and will
eventually go into effect for remaining waters outside the CHS
harbor late afternoon into the evening. Wave heights by late tonight
are forecast to range from 4-6 feet within 20 nm to 6-9 feet across
the outer Georgia waters. North-northeast winds should peak no
higher than 15 kt this afternoon while gusts up to 20 kt will be
possible later tonight, highest over offshore Georgia waters
and beyond 15 nm over northern South Carolina waters.
Sunday through Thursday: Tropical Cyclone Jose is forecast by
the NHC to move north well offshore but swells from the system
will impact the local waters through early next week. Elevated
northeast winds will also contribute to Small Craft Advisory
conditions outside Charleston Harbor into Monday for the
nearshore waters and into Tuesday for the offshore waters.
Rip Currents: Long period swells will increase into Sunday before
diminishing Monday causing an elevated risk for rip currents at the
beaches.
&&
.TIDES/COASTAL FLOODING...
A combination of strengthening northeast winds, swell produced
by Tropical Cyclone Jose and astronomical factors could support
shallow saltwater flooding around the time of the late day high
tides early next week.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory for hazardous seas from 8 PM this evening
to 2 PM EDT Monday for AMZ352-354.
Small Craft Advisory for hazardous seas until 2 PM EDT Tuesday
for AMZ374.
Small Craft Advisory for hazardous seas from 6 PM this evening
to 8 PM EDT Monday for AMZ350.
&&
NEAR TERM...DPB
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...DPB/RJB
MARINE...DPB/RJB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 16, 3:13 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 313 AM EDT Sat Sep 16 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-170900- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 313 AM EDT Sat Sep 16 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048>051-170900- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 313 AM EDT Sat Sep 16 2017 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rip Currents: An enhanced risk of rip currents is expected into early next week as swells from distant tropical cyclone Jose impact the beaches. Coastal Flooding: Minor inundation of saltwater will be possible in low-lying coastal areas during the evening high tides through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Sep 16, 1:34 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
134 PM EDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM RIP CURRENTS FOLLY BEACH 32.66N 79.92W
09/16/2017 CHARLESTON SC PUBLIC
SURFERS AT THE FOLLY BEACH WASHOUT OBSERVED STRONG RIP
CURRENTS.
&&
EVENT NUMBER CHS1700744The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 3:23 PM EDT | Rip Current Statement | CHS | 29 hr |
Nearby
High Surf Advisories in South Carolina, 2017High Surf Advisories in Georgia, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.